Format

Send to

Choose Destination
Am J Emerg Med. 2014 Sep;32(9):1077-84. doi: 10.1016/j.ajem.2014.04.031. Epub 2014 Apr 30.

An observational case series of dabigatran and rivaroxaban exposures reported to a poison control system.

Author information

1
UCSD School of Medicine, San Diego, CA.
2
UCSD Division of Medical Toxicology, Department of Emergency Medicine, San Diego, CA; California Poison Control System, San Diego, CA.
3
California Poison Control System, San Diego, CA.
4
California Poison Control System, San Diego, CA; UC Davis School of Medicine, Departments of Internal Medicine and Emergency Medicine, Sacramento, CA, USA.
5
UCSD Division of Medical Toxicology, Department of Emergency Medicine, San Diego, CA; California Poison Control System, San Diego, CA. Electronic address: rfclark@ucsd.edu.

Abstract

OBJECTIVE:

Characterize clinical presentations and outcomes of dabigatran and rivaroxaban exposures reported to a poison control system.

METHODS:

Data for cases of dabigatran and rivaroxaban exposures called into the California Poison Control System from January 2011 to July 2013 were collected. Data collected included patient demographics, type of exposure, medication, dosage, vital signs, laboratory values, interventions, outcomes, and disposition. Exclusion criteria included confirmed nonexposures or miscoded cases.

RESULTS:

A total of 56 cases were identified, with 7 excluded, leaving 37 dabigatran and 12 rivaroxaban cases. Children age 12 years or less accounted for 5 dabigatran and 2 rivaroxaban cases. Bleeding was reported in 15 dabigatran cases. There were 4 cases of acute self-harm overdose with dabigatran ranging from 1800 to 3900 mg. Mild bleeding was reported in only one of these overdose cases. There were 2 fatal hemorrhages in dabigatran cases, both in chronic therapeutic dosing. Bleeding was reported in 5 rivaroxaban cases, all in patients with chronic exposure; no deaths were reported. There were no adverse outcomes in pediatric patients. Coagulation parameters did not correlate well with bleeding.

CONCLUSIONS:

In our series, the greatest risk of adverse events was in patients chronically taking these agents, irrespective of excess dosing. Acute self-harm ingestions and accidental pediatric ingestions had few adverse effects, although massive overdose can lead to abnormal coagulation studies. It does not appear that single low-dose ingestions of either medication will lead to clinically significant bleeding. It may be possible to manage some pediatric exposures and most accidental ingestions with observation.

PMID:
24908445
DOI:
10.1016/j.ajem.2014.04.031
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center